Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jun 15, 1998, 8:40 PM EDT for Columbus County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1998, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 15, 1998, 9:10 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 160043 TORILM NCC047-160110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 840 PM EDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * TORNADO WARNING FOR... NORTHERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 910 PM EDT AT 838 PM COLUMBUS COUNTY LAW ENFORCEMENT REPORTED A POSSIBLE TORNADO BETWEEN EVERGREEN AND CHADBOURN. THIS STORM IS MOVING TO THE EAST AT 35 MPH AND CAN BE EXPECTED IN THE VICINITY OF WHITEVILLE BY 845 PM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS. GROH/LGE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:16 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 2:16 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 216 PM EDT MON JUN 15 1998 RDU: WILL LIKELY NEED LOW POPS ESPCLY INLND/N THIS EVE OTRW BECMG MNLY CLR OVRNGT. PC WITH ANOTHER ROUND OF CHC POPS INLAND BY TUE AFTN AND ALONG THE CST AFTN INTO EARLY EVE THEN PC OVRNGT. MAY NEED SLGT CHC IMMED COAST WED OTRW MSTLY SUNNY. FWC TEMPS OK ALTHO MAY BE COOL WED. CWF: GRAD HIER ACRS THE S THIS AFTN AND THIS TREND LOOKS TO CONT OVRNGT WITH MOST AT SCA CRIT OVRNGT AS SW LLJ PASSES OVRHD. SOME DECRS LKLY TUE WELL AHD OF THE FRNT BEFORE UPR VORT/FRONT ENHANCES GRAD LT TUE AFTN INTO EARLY EVE. SHUD SEE A QUICK DROPOFF TO ARND 15 KTS WED AS FRONTAL REMNANTS APCH THE COAST AND TRAJ TURNS WLY. WILL CONT SPLIT AT HSE GIVEN CONTG HIER SEAS S PLUS BETTER GRAD. DISC: ATMOS REMAINS QUITE UNSTABLE ACRS THE E WITH CAPES AOA 4K AND THETA-E RIDGE FRM THE S COAST N TO THE ALB SOUND. LACK OF FOCUS EXCEPT RESULTANT BNDRY AND RESIDU WEAKNESS N PER EARLIER TSRA HOLDING TSRA BACK ATTM GIVEN CAPPING ALF. WILL LKLY SEE WDLY SCT CVRG DVLP INLND/N SHORTLY OTRW SHUD SEE MNLY CLR OVRNGT PER LOSS OF HEATING. THNK BTR CHCS ESPCLY INLND TUE AS WEAK FRONT EDGES EWD AND UPR VORT INTERACTS WITH HEATING/SLGTLY HIER RH TRANSPORT AND APCHG JET STREAK IN THE AFTN. TSRA ENDING TUE EVE AS DRIER AIR ADVECTS EWD BUT COULD HANG UP NEAR THE COAST WED WITH BEST SUPPORT PASSING N AND SEA BREEZE. FWC TEMPS OK ALTHO WITH ONLY SLGT 85H COOLING HAVE DOUBTS ABT MUCH TEMP DECRS WED. .MHX...SCA COASTAL WATERS AND SOUNDS. JH
In the hours before
Special weather statement, Jun 15, 7:52 PM EDT, 48 minutes before
NCZ029-044>047-079>081-090>094-103-104-160030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 752 PM EDT MON JUN 15 1998 ...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL AND NORTHERN NORTH CAROLINA HAS BEEN CANCELLED... AS THE SUN SETS THE ATMOSPHERE OVER THE REGION WILL BECOME MORE STABLE. THIS LOSS OF HEATING WILL INHIBIT THE DEVELOPMENT OF WIDESPREAD SEVERE THUNDERSTORMS. A FEW MORE THUNDERSTORMS ARE POSSIBLE BUT MOST WILL REMAIN BELOW SEVERE LIMITS. FOR THIS REASON THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1100 PM HAS BEEN CANCELLED. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:13 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 32 min |
| Jun 15, 8:33 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.